Iowa, 2013

Hail and Damaging Wind in Iowa, August 5 to 7, 2013

August 5 to 7, 2013 · NWS DVN · 4 events in 4 counties and zones

A compact upper level disturbance slowly tracked from the northern Plains into southeast Iowa during the period of August 5-7, 2013. This was followed by the passage of a cold front on August 7.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A compact upper level disturbance slowly tracked from the northern Plains into southeast Iowa during the period of August 5-7, 2013. This was followed by the passage of a cold front on August 7. These synoptic features triggered several marginally severe reports in eastern Iowa. Pea to nickel size hail and a wind gust to near 60 mph were reported by storm spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 5, 2:49 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 5, 2:49 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 AM CDT MON AUG 5 2013

.SYNOPSIS...
ISSUED AT 348 AM CDT MON AUG 5 2013

LATEST SFC ANALYSIS WAS INDICATING DEPARTING HIGH PRESSURE CENTERED
OVER LOWER MI INTO NORTHWESTERN OH...WHILE RETURN FLOW CONTINUED TO
ORGANIZE UP THE PLAINS AND JUST EAST OF THE MO RVR VALLEY. UPPER 60
TO AROUND 70 SFC DPTS WERE WRAPPING UP AROUND THE WESTERN FLANK OF
THE RIDGE FROM THE LOWER MS RVR VALLEY...UP ACRS NEB. CURRENT
MESOANALYSIS WAS INDICATING ELEVATED PLUME OF HIGHER THTA-E AIR
GENERALLY ACRS THE SAME REGIONS...MAYBE GETTING PUSHED A BIT FURTHER
EAST AND NORTHEAST OF THE THE SFC LAYER ACRS THE WESTERN THIRD OF IA.
ALOFT...NORTHWEST FLOW CONTINUED WITH AN EMBEDDED WAVE PUSHING ACRS
NORTHWESTERN INTO WEST CENTRAL MN DRIVING MAINLY AN ELEVATED MCS ACRS
THE SOUTHEAST HALF OF MN. THIS ACTIVITY DROPPING SOUTHEAST ALONG
THTA-E GRADIENT AND SHOULD MAKE IT INTO THE NORTHWESTERN AND NORTHERN
PORTIONS OF THE DVN CWA THIS MORNING...POSSIBLY INDEPENDENCE BY
1030Z. OTHER STRONG THTA-E ADVECTION AND CONVERGENT FIELDS WERE
FUELING HEAVY CONVECTIVE BANDS ACRS KS INTO SOUTHERN MO.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM CDT MON AUG 5 2013

TODAY...WILL WALK IN PORTION OF THE UPSTREAM MN/IA BORDER MCS INTO
THE NORTHWESTERN TO NORTHERN THIRD OF THE DVN CWA THIS MORNING...
BUT AS IT GETS AWAY FROM BETTER SUPPORT/H85 JET THTA-E FEED FEEL THE
GENERAL WEAKENING TREND THAT THE LATEST RUN HRRR SUGGESTS WILL
VERIFY AS IT SPILLS ALONG AND SOUTH OF HWY 30 AFTER 12Z THROUGH 14Z.
BUT MAY STILL HAVE TO WATCH FOR A STRONG STORM IN THE FAR
NORTHWESTERN CWA AS IT ARRIVES THOUGH AROUND 515 TO 530 AM CDT. WILL
THEN WALK THE REST OF THE MCS AGAIN PROBABLY IN A DIURNALLY WEAKENING
MODE ACRS THE NORTHERN THIRD OR A LITTLE MORE OF THE DVN CWA THROUGH
LATE MORNING WITH HIGHEST POPS NORTH OF HWY 30. THEN AS CONVECTIVE
DEBRIS CLEARS AND WARM AIR/THTA-E ADVECTION CONTINUE ACRS THE AREA
INTO THE AFTERNOON...PORTIONS OF THE DVN CWA MAY BECOME RELATIVELY
UNSTABLE ESPECIALLY THE SOUTHWESTERN HALF. REMNANT OUTFLOW BOUNDARIES
AND A SECONDARY TYPE WARM FRONT MAY LAY OUT ACRS THE AREA AND ACT AS
POTENTIAL FOCAL POINTS FOR AFTERNOON AND EARLY EVENING CONVECTION TO
REFIRE ON. SOUTHERN PORTION OF THE NW MN WAVE AND RATHER VIGOROUS
MID/UPPER JET STREAKS STREAMING ALONG AND JUST NORTH OF THE AREA
COULD KICK OFF SCTRD STORMS THIS AFTERNOON WITH AN ISOLATED THREAT OF
STRONG TO SVR STORMS LIKE SPC IS HINTING AT DUE TO INCREASING
VERTICAL SHEAR PROFILES. BUT MUCH WILL DEPEND ON EVENTUAL HIGH TEMPS
AROUND 80 OR WARMER AND IF SFC DPTS CAN MAKE IT AT LEAST INTO THE
UPPER 60S. WILL GO WITH LOW TO MODERATE CHC POPS THIS AFTERNOON
BECAUSE OF COVERAGE/INSTABILITY CONCERNS. HIGHS COOLER IN THE MID TO
UPPER 70S IN THE NORTHEASTERN THIRD...TO THE LOW TO MID 80S IN THE
SOUTHWEST WITH INCREASING BOUNDARY LAYER HUMIDITY.

TONIGHT...WITH THE WAVE/VORT MAX SHEARING OFF TO THE EAST OF THE
AREA...END OF LIFTING MECHANISMS AND DIURNAL PROCESSES SHOULD BRING
ABOUT A DECREASE OF ANY PRECIP ACTIVITY AS THE EVENING PROGRESSES.
NOCTURNAL LLJ PROGGED TO FOCUS BACK TO THE WEST AND SOUTH OF THE
AREA AS WELL. WITH HIGHER DPTS IN PLACE AND LIGHT VARIABLE FLOW...
ANY CLOUD CLEAR OUT MAY FOSTER FOG PRODUCTION ESPECIALLY IN AREAS
THAT MANAGE TO GET SOME NEEDED RAINFALL. FOR NOW WILL JUST BLANKET
THE CWA WITH PATCHY LATE NIGHT FOG WORDING. LOWS IN THE MID TO
UPPER 60S IN MOST OF THE LOCAL FCST AREA.    ..12..

.LONG TERM...(TUESDAY THROUGH NEXT SUNDAY)
ISSUED AT 348 AM CDT MON AUG 5 2013

A SHORT WAVE AND COOL FRONT MOVING OUT OF THE NORTHERN PLAINS
TUESDAY AND THROUGH THE MID AND UPPER MISSISSIPPI VALLEY BY
WEDNESDAY MORNING WILL BRING A CHANCE OF THE THUNDERSTORMS TO THE
REGION.  TEMPERATURES AHEAD OF THE FRONT SHOULD RISE INTO THE 80S
WITH DEWPOINTS IN THE UPPER 60S AND LOW 70S.  SURFACE BASED CAPES BY
MID AFTERNOON ARE EXPECTED TO BE AROUND 2K J/KG OVER MOST OF THE
AREA.  WITH THE INSTABILITY IN PLACE AND SOME WEAK UPPER FORCING
SPREADING IN AHEAD OF THE MAIN SHORTWAVE...SOME ISOLATED TO
SCATTERED STRONG STORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
HAVE INCLUDED SLIGHT CHANCE TO LOW CHANCE POPS FOR THE ENTIRE AREA
AFTER 18Z.   THE MAIN FORCING IS PROGGED TO MOVE THROUGH LATE
TUESDAY NIGHT AND HAVE KEPT HIGH CHANCE TO LIKELY POPS DURING THIS
PERIOD. THERE SHOULD BE ENOUGH INSTABILITY WITH MODERATE DEEP LAYER
SHEAR FOR A RISK OF SEVERE STORMS OVERNIGHT.  THE FRONT AND UPPER
WAVE WILL BE EAST OF THE AREA BY WEDNESDAY MORNING BUT THE LOW LEVEL
MOISTURE WILL BE SLOW TO LEAVE IN THE WEAK FLOW BEHIND THE FRONT SO
HELD ON TO SOME LOW POPS EAST AND SOUTH WEDNESDAY.

FOR THE REST OF THE FORECAST PERIOD NORTHWEST FLOW WILL REMAIN IN
PLACE KEEPING MAINLY DRY AND COOLER THAN NORMAL CONDITIONS OVER THE
AREA.  THE MODELS ARE SHOWING A COUPLE OF WAVES MOVING OUT OF THE
SOUTHERN ROCKIES AND THROUGH THE MID AND LOW MISSISSIPPI VALLEY
WEDNESDAY THROUGH FRIDAY.  THE NORTHERN EDGE OF THE PRECIPITATION
BRUSHES THE FAR SOUTHERN COUNTIES SO KEPT SOME SLIGHT CHANCE POPS
GOING IN THE SOUTH MID TO LATE WEEK.  BROAD BRUSH SLIGHT CHANCE POPS
WERE PLACED OVER THE FORECAST AREA FOR SUNDAY WITH THE ECMWF SHOWING
A SHORT WAVE MOVING OUT OF THE NORTHERN PLAINS INTO THE UPPER MS
VALLEY SUNDAY AND SUNDAY NIGHT.   DLF

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1150 PM CDT SUN AUG 4 2013

THUNDERSTORMS IN SOUTHERN MINNESOTA ARE EXPECTED TO TRACK
SOUTHEASTWARD INTO NORTHEAST IOWA BY 12Z...POTENTIALLY AFFECTING
AREA TAF SITES NORTH OF I80 INCLUDING DBQ...CID...AND POSSIBLY
MLI. OTHERWISE...VFR CIGS WILL CONTINUE BEFORE THE STORMS...WITH
MVFR CIGS LINGERING AFTERWARD THROUGH MUCH OF MONDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...DLF
AVIATION...DMD
Hazardous weather outlook, Aug 5, 3:31 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 AM CDT MON AUG 5 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
431 AM CDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL MOVE ACROSS AREAS NORTH OF INTERSTATE 80
THIS MORNING. THESE MORNING STORMS ARE NOT EXPECTED TO BE SEVERE
BUT A FEW MAY BE ABLE TO PRODUCE UP TO PENNY SIZE HAIL AND WIND GUSTS
UP TO 40 MPH. AFTER THE MORNING SHOWERS AND STORMS CLEAR THE AREA...
THERE IS A CHANCE FOR ISOLATED TO SCATTERED STORMS THIS AFTERNOON AND
EARLY EVENING ACROSS THE OUTLOOK AREA. IF TEMPERATURES CAN WARM INTO
THE LOWER 80S WITH INCREASING HUMIDITY...AN ISOLATED SEVERE
THUNDERSTORM WOULD THEN BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS
WOULD BE THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THE THUNDERSTORMS TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT. A FEW OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

THERE IS A  LOW THREAT OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY
OVER THE NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AND NEARBY
AREAS OF SOUTHEAST IOWA AND OVER THE ENTIRE AREA SUNDAY.  IT IS TOO
SOON TO DETERMINE THE RISK OF THE SEVERE WEATHER WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED TODAY
AND TONIGHT. SPOTTER ACTIVATION MAY AGAIN BE NEEDED TUESDAY AFTERNOON
AND TUESDAY NIGHT.

12/DLF

In the hours before

Special weather statement, Aug 5, 4:09 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CDT MON AUG 5 2013

IAZ040-041-051-052-051115-
BENTON-BUCHANAN-DELAWARE-LINN-
509 AM CDT MON AUG 5 2013

...THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS...

AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF JESUP...OR NEAR WATERLOO...
MOVING SOUTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BRANDON AROUND 535 AM CDT...
  URBANA AND 6 MILES SOUTHWEST OF ROWLEY AROUND 545 AM CDT...
  WALKER AROUND 550 AM CDT...
  CENTER POINT AROUND 555 AM CDT...
  TROY MILLS AROUND 600 AM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN...ARE EXPECTED WITH
THIS STORM.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4258 9161 4231 9160 4195 9183 4228 9231
      4230 9229 4230 9207 4246 9207 4247 9209
      4258 9208
TIME...MOT...LOC 1008Z 294DEG 35KT 4243 9232

DLF
Special weather statement, Aug 5, 4:58 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 AM CDT MON AUG 5 2013

IAZ040-041-051>054-064>066-051200-
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-JACKSON-JOHNSON-JONES-LINN-
558 AM CDT MON AUG 5 2013

...STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...

AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY MILLS TO
SHELLSBURG...MOVING QUICKLY SOUTHEAST AT 45 MPH.

* THUNDERSTORMS WILL BE NEAR...
  CENTRAL CITY...ROBINS AND HIAWATHA AROUND 605 AM CDT...
  WAUBEEK...MARION AND CEDAR RAPIDS AROUND 610 AM CDT...
  WHITTIER...VIOLA AND SPRINGVILLE AROUND 615 AM CDT...
  STONE CITY AROUND 620 AM CDT...

ONE HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 45 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH
THESE STORMS.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORMS HAVE PASSED.

LAT...LON 4204 9079 4169 9123 4208 9202 4234 9164
TIME...MOT...LOC 1056Z 301DEG 39KT 4222 9164 4206 9187

12
Local storm report, Aug 5, 5:16 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 AM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             5 NNE CEDAR RAPIDS      42.04N 91.63W
08/05/2013  E0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

DLF
Local storm report, Aug 5, 5:17 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 AM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     HAIL             MARION                  42.03N 91.59W
08/05/2013  E0.88 INCH       LINN               IA   BROADCAST MEDIA

            REPORTED BY KCRG

&&

DLF

The radar

The Quad Cities radar (KDVN), 96 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Linn

When
August 5, 5:17 AM CST to 5:19 AM CST
Where
Linn County, 0.51 mi E of Marion
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.030, -91.590

Nickel size hail in Marion reported by KCRG-TV.

Hail, Jefferson

When
August 6, 6:48 PM CST to 6:50 PM CST
Where
Jefferson County, 1.48 mi SSE of Perlee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.060, -91.910

A trained spotter reported mostly nickel size hail and several stones the size of quarters near Perlee.

Hail, Washington

When
August 6, 8:57 PM CST to 8:59 PM CST
Where
Washington County, 0.52 mi E of Kalona
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.480, -91.710

A trained spotter reported pea to penny size hail for several minutes at Kalona.

Thunderstorm Wind, Keokuk

When
August 7, 1:40 AM CST to 1:41 AM CST
Where
Keokuk County, 0.52 mi W of Sigourney
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -92.210

A wind gust of 59 mph was measured at a mesonet site near Sigourney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469660, 469661, 469662, 469665.